ArticleClinical and molecular allergy : CMA2020
A case report of toxic epidermal necrolysis (TEN) in a patient with COVID-19 treated with hydroxychloroquine: are these two partners in crime?
Article in Clinical and molecular allergy : CMA, 2020. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 15 papers, 1 of them a synthesis that pooled it.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
15 citing papers in PubMed, 1 synthesis or guideline pooled it, 32 citations in OpenAlex.
- The Spectrum of Antibiotic Prescribing During COVID-19 Pandemic: A Systematic Literature Review.Microbial drug resistance (Larchmont, N.Y.) · 2021Pooled it
- Toxic epidermal necrolysis induced by COVID-19.Dermatology reports · 2024Article
- Coronavirus-disease-2019-associated Stevens-Johnsons syndrome in a 15-year-old boy: a case report and review of the literature.Journal of medical case reports · 2024Review
- Investigation of Four Cases of Stevens-Johnson Syndrome among Participants in a Mass Drug Administration Campaign with Sulfadoxine-Pyrimethamine and Primaquine in Haiti, 2020.The American journal of tropical medicine and hygiene · 2023Article
- Odynophagia as the first manifestation of toxic epidermal necrolysis.BMJ case reports · 2022Article
- The role of treatment with plasma exchange therapy in two pediatric toxic epidermal necrolysis cases related to COVID-19.Journal of clinical apheresis · 2022Article
- Concomitance or consequence? Stevens-Johnson syndrome in COVID-19: A case report.Experimental and therapeutic medicine · 2022Article
- Toxic Epidermal Necrolysis associated with COVID-19 infection: A case report.Clinical case reports · 2022Article
- Culprit Medications and Risk Factors Associated with Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis: Population-Based Nested Case-Control Study.American journal of clinical dermatology · 2022Article
- Cutaneous and systemic hyperinflammation drives maculopapular drug exanthema in severely ill COVID-19 patients.Allergy · 2022Article
- COVID-induced toxic epidermal necrolysis in a 4-year-old female: a case report and literature review.International journal of burns and trauma · 2022Article
- Corona virus disease 2019-associated Stevens-Johnson syndrome: a case report.BMC ophthalmology · 2021Article
- COVID-19-induced toxic epidermal necrolysis.Clinical and experimental dermatology · 2021Article
- Development of toxic epidermal necrolysis in a coronavirus disease 2019 patient with recurrence of positive SARS-CoV-2 viral RNA.The Journal of dermatology · 2021Article
- Increased Predisposition of SJS TEN in COVID-19 Patients, Presenting as Post COVID Complication: Report of Two Cases.Indian dermatology online journalArticle
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
5 authors at 2 institutions in 1 country.
Funding
No grant is acknowledged in the PubMed record.
Abstract
backgroundStevens-Johnson Syndrome/Toxic Epidermal Necrolysis (SJS/TEN) is the most Serious Cutaneous Adverse Reaction (SCAR) often with a fatal outcome. Coronavirus Disease (COVID-19) is caused by Severe Acute Respiratory Syndrome-Coronavirus-2 (SARS-COV2) and is an emergent pandemic for which no cure exist at the moment. Several drugs have been tried often with scant clinical evidence and safety. CASE PRESENTATION: Here we report the case of 78-years-old woman with cardiometabolic syndrome and COVID-19. A multidrug regimen including others hydroxychloroquine, antibiotics, dexamethasone and paracetamol, low-molecular-weight-heparin and potassium canrenoate was started. After almost 3 weeks, the patient started to display a violaceous rash initially involving the flexural folds atypical targetoid lesions and showing a very fast extension, blister formation and skin detachments of approximately 70% of the total body surface area and mucous membranes involvement consistent with toxic epidermal necrolysis (TEN). The ALDEN algorithm was calculated inserting all drugs given to the patient in the 28 days preceding the onset of the skin manifestations. The highest score retrieved was for hydroxychloroquine. Other less suspicious drugs were piperacillin/tazobactam, ceftriaxone and levofloxacin.
conclusionsTo our knowledge, this is the first case of TEN in a patient suffering from COVID-19 probably associated with hydroxychloroquine. Given the activation of the immune system syndrome induced by the virus and the widespread off-label use of this drug, we suggest a careful monitoring of skin and mucous membranes in all COVID-19 positive patients treated with hydroxychloroquine in order to early detect early signs of toxicities.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.